Nebraska, 2026

Winter Weather in Nebraska, March 15, 2026

March 15, 2026 · NWS CYS · 1 event in 1 county or zone

After a widespread strong wind event impacted western Nebraska, a cold front moved south across the region produce areas of light to occasionally moderate snowfall, mainly between Chadron and Alliance Nebraska.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

After a widespread strong wind event impacted western Nebraska, a cold front moved south across the region produce areas of light to occasionally moderate snowfall, mainly between Chadron and Alliance Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 15, 4:06 AM MST, 2 hours 54 minutes earlier. Its key messages:

  • Strong northwest to north winds will continue over the High Plains into Sunday, producing sub-zero wind chill temperatures.
  • Very gusty winds return early in the week, as well as increasing fire weather concerns.
  • Record breaking warm temperatures are expected to return to the forecast for the second half of the week ahead.
Area forecast discussion, Mar 15, 4:06 AM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
506 AM MDT Sun Mar 15 2026

.KEY MESSAGES...

- Strong northwest to north winds will continue over the High
  Plains into Sunday, producing sub-zero wind chill
  temperatures.

- Very gusty winds return early in the week, as well as
  increasing fire weather concerns.

- Record breaking warm temperatures are expected to return to
  the forecast for the second half of the week ahead.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 248 AM MDT Sun Mar 15 2026

Much colder temperatures are expected today and Monday as cold air
from the upper-level trough continues to spill into the region
behind a cold front. Upper-level northerly to northwesterly flow is
expected to continue through at least Tuesday, aiding in the cooler
temperatures across the region. 500mb flow remains largely
unimpressive as the strongest cyclonic vorticity advection moves off
to the east throughout the day. 700mb flow slowly becomes less
elevated as the 700mb low responsible for the gusty winds this
morning continues off to the northeast towards the Midwest and Great
Lakes region. Largely northerly to northwesterly flow is expected
across the region. Precipitation has ended across most of the region
tonight, but locations like Arlington, Dawes County, the Snowy
Range, and northern portions of the CWA will continue to see
precipitation persist. These finals zones will slowly taper off by
about 6pm this evening, lead to clearing skies and very cold
overnight temperatures. Daytime highs today under cloudy skies will
struggle to reach the upper-20s for most areas, with the coldest
temperatures expected in locations with the most snowpack. Overnight
lows tonight are expected to tank as skies clear and radiation
cooling takes over. Current forecast overnight lows and in the
single digits to teens, but some locations may easily fall into the
negatives, especially looking at Chadron and Alliance. With light
winds overnight, many locations will see sub-zero wind chills for
early Monday morning.

Cloud cover on Monday will quickly return as a reinforcing branch of
upper-level northerly flow pushes into the region. Much of the CWA
will be within the left exit region of the upper-level jet, favoring
synoptic ascent across the area and, therefore, increasing cloud
cover. With increasing clouds, daytime maximum temperatures are
expected to be stunted in the 40s for much of the area, with cloud
cover prevent any additional significant warming through the
afternoon and evening hours. 700mb flow remains largely
northwesterly throughout the day Monday, with a diffuse shortwave
expected to push through the region. Surface winds will be able the
only hint of this shortwave moving through as gusty conditions
return to the typical wind prones of southeast Wyoming, namely
Arlington and the I-80 Summit.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 248 AM MDT Sun Mar 15 2026

No major changes, please see previous discussion...

On Tuesday, an upper level ridge will be pushing into the Western
Coast centered near the California\Nevada border. The Intermountain
West will be in Northwest flow with the strongest part of the
jetstream centered over Southeast Montana and the Dakotas. With a
weak shortwave diving into the Northern Red River Valley our height
gradient becomes compressed intensifying the 700mb jet to generally
around 55-60 knots with the GFS having a couple brief instances of
accelerations greater than 60. The Craig to Casper height gradient
difference increases from 50meters to 85meters by the afternoon
increasing our confidence in potential high winds for Tuesday. Our
in-house high wind algorithm places high confidence in the wind
prones hitting high wind criteria from 40 percent to 80/90 percent
by noon on Tuesday. As this ridge slowly approaches the Four Corners
region, the jetstream should be slowly pushing north as well
tapering off our winds throughout the day Wednesday. Looking at
cluster analysis there is some uncertainty in the timing of the
arrival of the ridge as some members of the grand ensemble have it
arriving later and less amplified than others. A later and less
amplified ridge equates to the extension of the high winds through
the end of the week as the jetstream won't be pushed North without
the amplified Ridge. In warmer news, this ridge also has the makings
of a fun death ridge by the middle to end of the week. Meaning 700mb
temperatures rise between 10 to 14C and surface temperatures rise
into the 90 to 99th percentile later this week depicted by NAEFS. To
give everyone an idea of the potential magnitude of this ridge. The
high winds look to potentially stop by Wednesday afternoon/evening
and the high temperatures start in the 30/40's at the beginning of
the week and end in the 70's to 80's upon the arrival of this ridge
with no precipitation chances as well after Tuesday. So this ridge
will be something to keep an eye on as Fire weather concerns look to
amplify as well with this ridge.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 503 AM MDT Sun Mar 15 2026

A difficult forecast this morning as isolated to scattered snow
showers continue to drift across the region. For most of the
terminals, most of the snow has moved away. However, KLAR, KSNY,
and KAIA may continue to see snow push through the terminals
over the next 2 to 3 hours. Winds remain strong this morning
into the afternoon, leading to blowing snow concerns at all
terminals, except KRWL which should remain mostly clear with
calmer winds. Blowing snow may not be a consistent issue, but
most terminals will see patchy, ongoing blowing snow reducing
visibility to between 4 and 6 SM. Ceilings slowly improve
through the afternoon hours, with VFR conditions expected to
return late this afternoon into the early evening hours.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until noon MDT today for WYZ101-102-106>108-
     116>119.
     Winter Weather Advisory until 9 AM MDT this morning for
     WYZ101>103-110.
     Winter Weather Advisory until noon MDT today for WYZ114.
NE...High Wind Warning until 3 PM MDT this afternoon for NEZ002-003-
     019>021-054-055-095-096.
     Winter Weather Advisory until 6 PM MDT this evening for NEZ002.

&&

SHORT TERM...AM
LONG TERM...MM/AM
AVIATION...AM
Hazardous weather outlook, Mar 15, 2:22 AM MST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
322 AM MDT Sun Mar 15 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-160930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
322 AM MDT Sun Mar 15 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong northwest to north winds will continue over the High Plains
into Sunday, producing sub-zero wind chill temperatures.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Very gusty winds return early in the week, as well as increasing
fire weather concerns. Record breaking warm temperatures are
expected to return to the forecast for the second half of the week
ahead.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 15, 5:02 AM MST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
602 AM MDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 AM     Non-Tstm Wnd Gst 9 SSE Gun Barrel        41.33N 104.27W
03/15/2026  M61 MPH          Laramie            WY   AWOS

            AWOS station K1AW Alpha.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Dawes

When
March 15, 7:00 AM MST to 5:00 PM MST
Where
Dawes forecast zone
Reported by
CoCoRaHS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Snow observers reported 2 to 4 inches of snow across Dawes County. Highest snow amount of 3.5 inches was along the Pine Ridge, 11 miles southeast of Crawford Nebraska.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317772.